Alert archive / Wyoming / Flash Flood Warnings in 2003

Flash Flood Warning 8, NWS Riverton, WY

June 19, 2003Johnson County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 19, 2003, 6:57 PM MDT for Johnson County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2003, 6:57 PM MDT (00:57 UTC)
Expired
Jun 19, 2003, 9:00 PM MDT
In force
2 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 204 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3361 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 200059
FFWRIW
WYC019-200300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
657 PM MDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 900 PM MDT

* AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN OVER CENTRAL JOHNSON COUNTY...MAINLY FROM I-90
  JUST EAST OF BUFFALO...EXTENDING SOUTH TOWARD I-25. THE STORM
  PRODUCING THE HEAVY RAINFALL WAS NEARLY STATIONARY AND PRODUCING
  EXCESSIVE RAINFALL RATES OVER AN INCH AN HOUR. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND
ALONG THE BANKS OF STREAMS.

REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4425 10675 4409 10670 4432 10620 4448 10647

$$

FRIEDERS
1 follow-up statement
000 
WGUS75 KRIW 200132
FFSRIW
WYC019-200300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
725 PM MDT THU JUN 19 2003

...A FLASH FLOOD WARNING CONTINUES FOR NORTH CENTRAL JOHNSON COUNTY 
UNTIL 900 PM MDT...

AT 721 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING 
BEGINNING SOUTH OF BUFFALO...NEAR I-25. FLOOD WATERS WERE 
BEGINNING TO FLOW OVER RURAL ROADS. TRABING ROAD...ABOUT 6 MILES 
SOUTH OF BUFFALO WAS JUST REPORTED WASHED OUT IN ONE SPOT. 

THIS IS A DANGEROUS SITUATION DEVELOPING. THUNDERSTORMS WITH HEAVY 
RAINFALL CONTINUE TO DEVELOP OVER MUCH OF THE SAME AREA IN CENTRAL 
JOHNSON COUNTY. THE AREA OF GREATEST CONCERN IS FROM I-25...5 TO 10 
MILES SOUTH OF BUFFALO TO NEAR I-90...ABOUT 5 MILES EAST OF BUFFALO.

IF IN A LOW LYING SPOT IN THIS WARNED AREA...MOVE TO HIGHER GROUND 
IMMEDIATELY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH 
FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL 
AS FARMLAND ALONG THE BANKS OF STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

LAT...LON 4419 10693 4404 10676 4425 10630 4440 10648
$$

FRIEDERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 1:46 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 19, 1:46 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
146 PM MDT THU JUN 19 2003

.TONIGHT THROUGH SUNDAY NIGHT...SURFACE TROUGH EXTENDS FROM
CENTRAL MONTANA TO NORTH CENTRAL WYOMING THIS AFTERNOON WITH MOIST SE
FLOW AHEAD OF BOUNDARY AND DRYING SW FLOW PUSHING IN TO THE SW.
EARLY AFTERNOON CONVECTION OFF THE HIGHER TERRAIN SHOULD BECOME
BETTER ORGANIZED ALONG THIS BOUNDARY LATER THIS AFTERNOON AND
EVENING.  FRONT MOVING INTO NORTHERN MONTANA LIKELY TO BE PUSHED
INTO NORTHERN ZONES TONIGHT AIDED BY LARGER STORMS TO OUR NORTH.
THUNDERSTORMS SHOULD END EARLY...AROUND 01Z IN WEST AND CENTRAL
ZONES WITH SCATTERED CONVECTION CONTINUING ALONG SURFACE BOUNDARY
ALONG AND EAST OF BIG HORN MOUNTAINS.  MAIN CONCERN FRIDAY STILL ON
FIRE WX SIDE WITH DRY SLOT IN STRONG SW FLOW AHEAD OF APPROACHING
PACIFIC FRONT.  DO NOT SEE MUCH POTENTIAL FOR DRY TS IN THIS DRY
SLOT WITH THUNDERSTORMS CONCENTRATED MAINLY ALONG FRONTAL BOUNDARY
...NEAR A JAC-COD LINE AT 21Z WITH FRONT.  FRONT STRETCHES ACROSS
NORTHERN BORDER LATER IN AFTERNOON THEN DRIVES ACROSS CENTRAL
WYOMING IN THE EVENING.  WILL CONFINE FRIDAY POPS ALONG WESTERN AND
NORTHERN BORDERS FRIDAY AFTERNOON NEAR FRONT WITH DRY DOWNSLOPING
FLOW QUASHING ANY DEVELOPMENT ALONG FRONT ACROSS CENTRAL AND
SOUTH.  DRY AND COOLER WESTERLY FLOW ON BACK SIDE OF UPPER TROUGH
PREVAILS SATURDAY WITH H7 TEMPS IN THE 5C TO 8C RANGE.  ETA SHOWS
SECONDARY TROUGH MOVING ACROSS SOUTHERN WYOMING LATE SATURDAY NIGHT
AND SUNDAY WITH SURFACE HIGH OVER MONTANA PUSHING LIGHT NE FLOW AND
MOISTURE INTO EASTERN ZONES WHERE WILL HAVE ISOLATED POPS ON EAST
SIDE OF BIG HORN MOUNTAINS.  DRY WESTERLY FLOW WITH SLIGHT REBOUND
IN TEMPS TO THE WEST. AEM

.MONDAY THROUGH THURSDAY...NEW TROUGH BEGINS TO MOVE INTO THE
PACNW MONDAY WITH DIFFLUENT FLOW SPREADING INTO MUCH OF THE AREA
ALONG WITH CURVED NOSE OF STRONG 110 KT UPPER JET. APPROACH OF UPPER
TROUGH WILL PROBABLY KEEP AT LEAST ISOLATED COVERAGE GOING OVERNIGHT
MONDAY WITH SCATTERED WESTERN MOUNTAIN COVERAGE. STORMS COULD BECOME
QUITE ACTIVE TUESDAY WITH STRONGER JET DYNAMICS AND FRONTAL
INTERACTION. WILL INDICATE CHANCE POPS EVERYWHERE WITH HIGHEST POPS
IN THE MOUNTAINS. GFS HAS SYSTEM MOVING RIGHT OVER US ON WEDNESDAY
WITH CONVECTION CONTINUING. TEMPERATURES WILL BE BELOW NORMAL WITH
GUSTY SOUTHWEST WINDS AHEAD OF SYSTEM BEFORE FRONT DROPS DOWN FROM
THE NORTH TUESDAY. WILL BEGIN TO BEEF UP POPS FOR THIS TROUGH AS
POTENTIAL FOR SIGNIFICANT PRECIPITATION INCREASES. THE MOUNTAINS
SHOULD ALSO SEE SNOW FROM THIS SYSTEM WITH H7 TEMPERATURES AT OR
BELOW ZERO AT TIMES IN THE NORTHWEST. SKRBAC

.RIW...FIRE WEATHER WATCH FOR FRIDAY AFTERNOON AND EVENING FOR
SOUTHWEST WYOMING.
Hazardous weather outlook, Jun 19, 7:46 AM MDT, 11 hours 11 minutes before
WYZ001>020-022>030-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
746 AM MDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY WARM AND DRY SOUTHWEST FLOW WILL DRAMATICALLY INCREASE THE
FIRE THREAT ACROSS SOUTHWEST WYOMING ON FRIDAY. THEREFORE...A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR THE SOUTHWEST ZONES FOR FRIDAY
AFTERNOON AND EVENING. LOW RELATIVE HUMIDITIES...SOUTHWEST WINDS
OVER 25 MPH...TEMPERATURES IN THE UPPER 80S AND DRY LIGHTNING STORMS
WILL ALL ADD TO THE FIRE DANGER FRIDAY AFTERNOON AND EVENING. A COLD
FRONT WILL SWEEP ACROSS THE AREA FRIDAY NIGHT INCREASING THE
THUNDERSTORM THREAT INTO THE WEEKEND...ESPECIALLY THE MOUNTAINS AND
AREAS EAST OF THE CONTINENTAL DIVIDE. ANOTHER EVEN MORE VIGOROUS
TROUGH WILL APPROACH LATE MONDAY NIGHT AND TUESDAY...SWEEPING ACROSS
THE STATE ON WEDNESDAY. THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL EXIST WITH THIS SYSTEM. THE NORTHWEST WILL SEE
THE THREAT OF SEVERE THUNDERSTORMS AS EARLY AS MONDAY AFTERNOON WITH
MUCH OF AREA POTENTIALLY AT RISK TUESDAY INTO WEDNESDAY. BOTH OF
THESE UPCOMING STORM SYSTEMS WILL LIKELY PRODUCE SOME SNOW IN THE
MOUNTAINS...ESPECIALLY THE ACROSS THE NORTH AND WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:46 PM MDTSevere Thunderstorm WarningRIWJohnson44 min
Jun 19, 8:35 PM MDTFlash Flood WarningRIWJohnson2 hr

Nearby

Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.